Page 1 of 3 123 LastLast
Results 1 to 10 of 23

Thread: Alternative to baclofen?

  1. #1
    Member
    Join Date
    Nov 2004
    Location
    Redding, CA
    Posts
    33

    Alternative to baclofen?

    I am wondering if anyone takes anything for their spasms besides baclofen (other than Zanaflex)? Also, has anyone gotten abdominal pain from taking baclofen, specifically a cold, burning sensation?

    I recently found out that baclofen has been the cause of my severe cold burning sensation in my abdomen and back for 12 years. I found out from being almost overdosed on baclofen. I got a baclofen pump several months ago to manage spasticity and in hopes of relieving the burning pain in my butt, legs, abdomen, and back. I have been slowly increasing the dosage once a week for the past three months. This past Monday, I had the pump refilled and went up to what I felt was going to be the last increase of 400 µg. Almost 2 days later, I woke up with the same severe, cold burning pain all the way up my chest, throat, face, and head and my usual pain in my abdomen and back was even worse. What had ended up happening, was the idiot doctor who refilled the pump did not realize the new vial of baclofen was a higher concentration of what was in my pump, so when he added the new medication, he did not change the pump and I ended up getting twice that amount of baclofen I thought I was getting (800 µg). I ended up in the ER because of the severity of the pain and was told by the ER doctor that baclofen was definitely causing the pain and that he did not prescribe it himself because of its life-threatening side effects. I was surprised to say the least, but relieved.

    So the idiot doctor practically killed me, but the good thing is, I figured out that this horrible burning pain I have been suffering from for years is actually from baclofen. Every time I increased the intrathecal baclofen, I noticed the burning pain got a little worse in my gut and back. I had been telling doctors for years that baclofen could be a possible cause to the burning in my abdomen because it started right after I started it, three months after my injury. I didn't have any pain when I was first injured. But because burning pain is not atypical side effect of baclofen, every doctor shrugged it off. I did try Zanaflex years ago to try and replace the baclofen, but got bad heart palpitations and had to go off of it as well. I don't know if it's that they are similar medications or what, but I obviously don't react well to them.

    So now I am going to decrease off of the intrathecal baclofen and add some pain medication for my other pain to the pump (and pray the cold burning pain goes away completely), but am concerned about my spasms without any medication.

    Any feedback or similar stories would be helpful!

    CJ

  2. #2

    muscle spasms

    I was on Bacoflen for a short time and didnt do a thing for me. I am now on Flexerill 10 mg 3 x day. Doing better but not 100%.

  3. #3
    CJ, thank you very much for posting this. This is very useful information. Wise.

    Quote Originally Posted by SunnyCJ
    I am wondering if anyone takes anything for their spasms besides baclofen (other than Zanaflex)? Also, has anyone gotten abdominal pain from taking baclofen, specifically a cold, burning sensation?

    I recently found out that baclofen has been the cause of my severe cold burning sensation in my abdomen and back for 12 years. I found out from being almost overdosed on baclofen. I got a baclofen pump several months ago to manage spasticity and in hopes of relieving the burning pain in my butt, legs, abdomen, and back. I have been slowly increasing the dosage once a week for the past three months. This past Monday, I had the pump refilled and went up to what I felt was going to be the last increase of 400 µg. Almost 2 days later, I woke up with the same severe, cold burning pain all the way up my chest, throat, face, and head and my usual pain in my abdomen and back was even worse. What had ended up happening, was the idiot doctor who refilled the pump did not realize the new vial of baclofen was a higher concentration of what was in my pump, so when he added the new medication, he did not change the pump and I ended up getting twice that amount of baclofen I thought I was getting (800 µg). I ended up in the ER because of the severity of the pain and was told by the ER doctor that baclofen was definitely causing the pain and that he did not prescribe it himself because of its life-threatening side effects. I was surprised to say the least, but relieved.

    So the idiot doctor practically killed me, but the good thing is, I figured out that this horrible burning pain I have been suffering from for years is actually from baclofen. Every time I increased the intrathecal baclofen, I noticed the burning pain got a little worse in my gut and back. I had been telling doctors for years that baclofen could be a possible cause to the burning in my abdomen because it started right after I started it, three months after my injury. I didn't have any pain when I was first injured. But because burning pain is not atypical side effect of baclofen, every doctor shrugged it off. I did try Zanaflex years ago to try and replace the baclofen, but got bad heart palpitations and had to go off of it as well. I don't know if it's that they are similar medications or what, but I obviously don't react well to them.

    So now I am going to decrease off of the intrathecal baclofen and add some pain medication for my other pain to the pump (and pray the cold burning pain goes away completely), but am concerned about my spasms without any medication.

    Any feedback or similar stories would be helpful!

    CJ

  4. #4
    I was going to have the baclofen pump put in but my nerosurgeon said it was not for me. I am on keppra-1000mg-baclofen20mg-4 times a day-clonacepan 0.5mg 4 times a day. These meds seem to work for me i had very bad spasms at night now my legs stay still. I hope this is helpful.
    For every minute you're angry you lose a second of happiness

  5. #5
    are there any side effects with Keppra , well what I mean is any that really need watching ? The Requip is just not working , going back to dr. tomorrwo. thanks

  6. #6
    I have had no side affects from keppra. But everyone is different. With any meds you have to be careful.
    For every minute you're angry you lose a second of happiness

  7. #7
    Have they ever tried decreasing the medication? At first, I believe I benefited from baclofen. But as time slipped past I felt that it was not working as well as it had previously. The severity and frequency of my spasms decreased when I came off of baclofen and I have gone several years without the need to medicate my spasms. Range of motion exercises and weight shifts can go a long way. For me, there is a direct correlation between spasms and not perform in range of motion exercises and weight shifts religiously.

    I think today's doctors prescribe medication to easily and when it doesn't work, they up the dose. Just my take.
    C5 injury with partial C6 function on left.

  8. #8
    Have you ever tried to contact an Osteopath for your problems / pains? You may find that they are extremely good in relieving many types of pains. If I were you, I would make an appointment with one ASAP.

    If you wish to visit my Web Site at: " http://ca.geocities.com/painlessjoe/ ", you will find some cures, treatments and Remedies for FREE.

    Goof Luck

    Joe
    Special Massage Therapist

  9. #9
    I can't feel below the neck, so I don't know about the pain, but I agree with doctors and baclofen. I started on it 7 years ago and am now up to 80mg per day. I never noticed a real difference when increasing the dose and still have spasms. Now the doc wants to do a pump, no way I'll let him.

    I agree to range of motion/exercises, it helps the best of anything.
    C2/3 quad since February 20, 1985.

  10. #10

    Trainman

    Hey Trainman se you are from Iowa , where abouts??? I am in Lawton just outside Sioux city.

Similar Threads

  1. Baclofen pump problems and questions
    By rob12d2 in forum Care
    Replies: 84
    Last Post: 10-27-2012, 07:58 PM
  2. Aydn, et al., (2005). TENS vs Baclofen to treat spasticity
    By Wise Young in forum SCI (Clinical) Research
    Replies: 4
    Last Post: 07-24-2005, 11:54 PM
  3. Replies: 6
    Last Post: 12-08-2002, 03:49 PM
  4. Concern over $ Billion Alternative Medicine Bill)Australia)
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 09-18-2002, 01:25 PM
  5. SCI and TBI
    By Wise Young in forum Life
    Replies: 63
    Last Post: 04-24-2002, 03:19 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •